Florida, 2021

Flooding and Heavy Rain in Florida, September 20 to 21, 2021

September 20 to 21, 2021 · NWS JAX · 5 events in 2 counties and zones

A trough of low pressure extended across the region with sea breezes triggering numerous showers and storms over a moist and diurnally unstable airmass. Sea breeze mergers focused the higher rain chances across inland areas where locally heavy rainfall occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A trough of low pressure extended across the region with sea breezes triggering numerous showers and storms over a moist and diurnally unstable airmass. Sea breeze mergers focused the higher rain chances across inland areas where locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 20, 2:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 20, 2:45 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
345 PM EDT Mon Sep 20 2021

.Near Term.../through Tuesday/...

A trough of low pressure will extend from the central gulf coast
region, east across the area this period, with high pressure
centered well to the northeast. Ample moisture will remain in this
trough, leading to continued rounds of showers and thunderstorms.
Flood Watch remains in effect into Tonight, with potential for heavy
rainfall falling on already saturated ground.

Lows in the lower 70s Tonight, with highs in the middle 80s Tuesday.

&&

.Short Term.../Tuesday night through Friday/...

High pressure will move further to the northeast Tuesday night, as a
cold front moves toward the southeastern US. This cold front will
move into the region Wednesday, then to the southeast of forecast
area Wednesday night. The front will stall just to the southeast
Thursday into Friday, as it weakens, while high pressure builds to
the northwest.

Convective activity will be fairly widespread on Wednesday due to
the passing front. Noticeably drier air will advect into inland
portion of the forecast area Thursday into Friday, but with front
close by to the southeast, shower chances will remain over eastern
counties.

Lows in the lower 70s Tuesday night, with highs in the mid to upper
80s Wednesday. A broad range in low temperatures Wednesday night,
with lows ranging from the lower 60s over inland SE GA, to the lower
70s near coastal NE FL. Readings will be even lower for Thursday
night, with lows ranging from the upper 50s over inland SE GA, to
the lower 70s over coastal NE FL. Highs Thursday and Friday will
range from around 80 over SE GA to the lower to middle 80s over NE
FL.

&&

.Long Term.../Friday night through Monday/...

High pressure will build across the region over the weekend. A cold
front will approach from the northwest on Monday. A moist northeast
flow will provide for convective chances Saturday, for mainly for
NE FL. On Sunday, the onshore flow will be more limited to the NE
FL coastal region, so that will be the most favorable area for
convection. A dry day is expected for Monday.

In general, temperatures will trend below seasonal averages this
period.

&&

.Marine...

Through Tuesday, high pressure will be centered well to the
northeast, while a trough of low pressure stretches from the central
Gulf coast east across the area. The high will move further to the
northeast Tuesday into Wednesday, as a cold front moves into the
southeastern US. This front is expected to move to the southeast
Wednesday night. The boundary will be stalled just to the southeast
of area Thursday through Saturday, as it slowly weakens. High
pressure will build from the northwest over the weekend.

Rip Currents: SE GA: Moderate through Tuesday
              NE FL: Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  85  72  86  62 /  70  60  30  80  20
SSI  74  82  74  86  69 /  70  80  50  80  50
JAX  73  85  72  88  69 /  60  60  40  80  40
SGJ  73  85  73  88  72 /  70  80  50  80  40
GNV  72  86  72  87  69 /  30  60  30  80  20
OCF  72  87  72  88  71 /  20  60  30  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for Baker-Bradford-Central
     Marion-Coastal Duval-Coastal Nassau-Coastal St. Johns-
     Eastern Alachua-Eastern Clay-Eastern Marion-Eastern Putnam-
     Gilchrist-Hamilton-Inland Nassau-Inland St. Johns-Northern
     Columbia-South Central Duval-Southern Columbia-Suwannee-
     Trout River-Union-Western Alachua-Western Clay-Western
     Duval-Western Marion-Western Putnam.

GA...Flood Watch through late tonight for Coastal Camden-Coastal
     Glynn-Inland Camden-Inland Glynn.

AM...None.
&&

In the hours before

Special weather statement, Sep 20, 2:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
333 PM EDT Mon Sep 20 2021

GAZ136-202000-
Wayne GA-
333 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of east central Wayne
County through 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm
possibly producing a landspout 7 miles northwest of Cox, or 7 miles
east of Gardi, moving northeast at 10 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3158 8170 3156 8170 3154 8168 3154 8167
      3153 8167 3153 8165 3151 8166 3148 8163
      3149 8162 3147 8161 3145 8163 3141 8169
      3147 8178 3160 8174
TIME...MOT...LOC 1933Z 211DEG 9KT 3150 8167

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AK
Local storm report, Sep 20, 2:37 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     4 SE GARDI              31.50N 81.76W
09/20/2021                   WAYNE              GA   EMERGENCY MNGR

            WAYNE COUNTY EMERGENCY MANAGEMENT RELAYED A
            REPORT OF A POSSIBLE FUNNEL CLOUD NEAR
            HIGHWAY 301 BETWEEN GARDI AND MT PLEASANT.

&&

KB
Special weather statement, Sep 20, 2:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Mon Sep 20 2021

GAZ136-202015-
Wayne GA-
344 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of south central Wayne
County through 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 10 miles southeast of Screven, or 10
miles southwest of Gardi, moving northeast at 15 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of south central Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3141 8174 3135 8184 3135 8190 3136 8197
      3148 8189
TIME...MOT...LOC 1943Z 228DEG 12KT 3140 8188

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AK
Special weather statement, Sep 20, 2:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Mon Sep 20 2021

GAZ152-202030-
Brantley GA-
354 PM EDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of eastern Brantley
County through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Waynesville to near Hickox. Movement was northeast at 5 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Waynesville and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3136 8179 3120 8178 3111 8186 3108 8198
      3133 8191
TIME...MOT...LOC 1954Z 245DEG 6KT 3128 8184 3111 8194

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AK
Special weather statement, Sep 20, 2:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
359 PM EDT Mon Sep 20 2021

FLZ038-202045-
Inland Flagler FL-
359 PM EDT Mon Sep 20 2021

...A slow moving thunderstorm will impact portions of southeastern
Flagler County through 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a slow moving thunderstorm
10 miles west of Ormond Beach. This storm was nearly stationary. Up
to 4 inches have fallen in the past 3 hours, and an additional 1 to
2 inches is possible.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

This storm will remain over mainly rural areas of southeastern
Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8131 2934 8131 2937 8115 2927 8115
TIME...MOT...LOC 1958Z 235DEG 3KT 2929 8123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

DD
Special weather statement, Sep 20, 3:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT Mon Sep 20 2021

FLZ024-GAZ152-153-165-166-202100-
Inland Nassau FL-Inland Glynn GA-Inland Camden GA-Brantley GA-
Coastal Camden GA-
430 PM EDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of Camden, western Glynn
and east central Brantley Counties through 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waynesville to Kingsland. Movement was
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Woodbine, Kings Bay Base, Waverly, Thalmann,
Waynesville, Atkinson, Tarboro and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 8147 3073 8171 3122 8192 3136 8166
      3114 8159 3112 8160 3112 8158
TIME...MOT...LOC 2030Z 239DEG 8KT 3121 8179 3078 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Bradford

When
September 20, 3:50 PM EST to September 21, 4:50 PM EST
Where
Bradford County, 1.38 mi ESE of Starke
Reported by
Public
Coordinates
29.940, -82.080

A private weather station east of Starke measured 3.49 inches of rainfall in one hour.

Heavy Rain, Bradford

When
September 20, 11:00 PM EST to September 21, 5:45 PM EST
Where
Bradford County, 0.91 mi SW of Starke
Reported by
Broadcast Media
Coordinates
29.940, -82.110

Storm total daily rainfall was 3.75 inches.

Heavy Rain, Duval

When
September 21, 1:30 PM EST to 3:10 PM EST
Where
Duval County, 3.01 mi SSE of Jacksonville
Reported by
Mesonet
Coordinates
30.310, -81.650

A mesonet station in San Marco measured 2.81 inches of rainfall between 2:30 pm and 4:10 pm. Other rain gauges in the area measured 1.8 to 2.65 inches of rain in about the same time frame.

Flood, Duval

When
September 21, 2:57 PM EST to 4:10 PM EST
Where
Duval County, 2.75 mi S of Jacksonville to 2.81 mi S of Jacksonville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.311, -81.663

At 3:57 pm, the public reported street flooding near San Marco Blvd and Lasalle Street. Water was up to the curb and spilling over onto sidewalks. At 4 pm, local broadcast media reported street flooding along San Marco Blvd. Water was nearly up to the top of car tires along the street. At 4:10 pm, the public shared a picture via social media of flood water overflowing Craig Creek. Water was also about 8 inches deep in the backyard of a residence in the area. At 4:20 pm, broadcast media reported street flooding along Lasalle Street and Belmonte Ave and the public reported street flooding at Lasalle St and Hendricks Ave. Multiple vehicles were stuck in flood water in San Marco. At 5:10 pm, the public reported street flooding along Landon Avenue. Doppler radar estimated about 1.8 to 2 inches of rainfall accumulation in 1 hour prior to the onset of flood reports.

Flood, Bradford

When
September 21, 5:05 PM EST
Where
Bradford County, 1.2 mi N of Starke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.967, -82.103

One side of Highway 301 was flooded in front of the Bradford County Fairgrounds. The road had to be temporarily closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979847, 979848, 979845, 979837, 979844.